Thomas Rawnsley

Thomas RawnsleyName: Thomas Rawnsley
Died: February 4, 2015
Age at death: 20
Cause of death: Hypoxia; Heart attack; Unexplained
Location: Bradford, West Yorkshire, England, UK

Details:
Thomas had Down syndrome and autism. He was hospitalized in an assessment and treatment unit, but for some time, his family had been fighting to get Thomas a supported flat near home, where he could live in his own place and be near family.

Thomas had been transferred to the ATU because his "mistrust of staff" was seen as threatening. But Thomas had a very good reason to mistrust staff: He had been abused at the supported living facility he was transferred from. One staffer was convicted and given a suspended sentence.

Instead of finding Thomas a place near home, they moved him to a hospital placement.

At the hospital, Thomas was given heavy doses of antipsychotic medication. His mother visited and found him in a drugged stupor, wrapped in a quilt and sitting in a hallway. His mother again tried to get him put into his own flat, but the plan was blocked and Thomas was sent to a new hospital where he was the only patient for a while, apparently to justify keeping the hospital open.

Thomas got to go home for one last Christmas with his family. Even that was nearly denied by the hospital when they claimed that Thomas's behavior would be "difficult" after his return because he would not want to come back to the hospital. Thomas’s fear was justified.

When the family visited him for what was to be the last time, they found that Thomas had a serious chest infection, and he had unexplained injuries including carpet burns.

The treatment unit reported that Thomas had collapsed and been given CPR, after which he was moved to a hospital, where he died two days later. He had "suffered a sharp drop in oxygen levels", resulting in cardiac arrest and swelling of the brain.

Antipsychotics are known to increase heart attack risks, especially when overused. Thomas's injuries imply that he was restrained, perhaps multiple times, which combined with his chest infection and the antipsychotics he was receiving would have made him very vulnerable to the heart attack which he suffered. The cause of the “sharp drop in oxygen levels” is not yet known, but it is not uncommon for vulnerable people to suffocate while being restrained.

References:
'Unanswered questions' over death of disabled young man
Family's grief after teenager dies in mental hospital miles from home
Atypical antipsychotics, schizophrenia, and cardiovascular risk: What family physicians need to know
Antipsychotics Boost Heart Attack Risk

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s